Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 203, NWS State College, PA

August 9, 20116 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 9, 2011, 2:37 PM EDT for 6 counties in Pennsylvania. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 2:37 PM EDT (18:37 UTC)
Expired
Aug 9, 2011, 3:45 PM EDT
In force
68 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cumberland County, PA, Dauphin County, PA, Juniata County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 116 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS51 KCTP 091837
SVRCTP
PAC041-043-067-075-099-107-091945-
/O.NEW.KCTP.SV.W.0203.110809T1837Z-110809T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
237 PM EDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  EAST CENTRAL JUNIATA COUNTY IN CENTRAL PENNSYLVANIA...
  LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 345 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
  MILLERSTOWN TO BLAIN...MOVING EAST AT 35 MPH. THESE STORMS ARE
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  NEWPORT AND LOYSVILLE...
  NEW BLOOMFIELD AND MILLERSBURG...
  MONTGOMERY FERRY...
  SHERMANSDALE AND AMITY HALL...
  ELIZABETHVILLE AND DUNCANNON...
  CARLISLE SPRINGS...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 226 AND 258...I-78 BETWEEN
MILE MARKERS 0 AND 8...I-81 BETWEEN MILE MARKERS 51 AND 101...I-83
BETWEEN MILE MARKERS 40 AND 50...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...THE HARRISBURG AIRPORT CONNECTOR...STATE HIGHWAY 283...
ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE 209...ROUTE
322...ROUTE 322/22...ROUTE 422...STATE ROAD 501.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4049 7643 4049 7642 4039 7627 4018 7663
      4019 7679 4022 7684 4022 7690 4020 7691
      4027 7765 4029 7767 4028 7770 4063 7712
      4054 7617
TIME...MOT...LOC 1837Z 276DEG 28KT 4056 7710 4032 7749

$$

FORECASTER: KREKELER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT TUE AUG 9 2011

.SYNOPSIS...
AN UNSEASONABLY DEEP 500 HPA TROUGH WILL DOMINATE THE PATTERN OVER
OUR REGION AND MUCH OF THE EASTERN UNITED STATES THROUGH MOST OF
THE FORECAST PERIOD. A SERIES OF IMPULSES MOVING THROUGH THE
NORTHWEST FLOW COULD TRIGGER SHOWERS AS EACH USHERS IN COOLER
DRIER AIR FROM THE NORTHWEST. AFTER TO DAYS WAVE...MOST WILL BE
MOISTURE STARVED. OVERALL IT WILL BE COOLER THROUGH MOST OF THE
COMING WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
ATTEMPTED TO USE RADAR AND HIGH RESOLUTION MODELS TO THE
PROGRESSION OF THE MORE ORGANIZED RAIN AND THUNDERSTORMS MOVING
ACROSS SOUTH CENTRAL PA THIS AFTERNOON. KEPT POPS IN THE 20 TO 35
RANGE FOR MOST AREAS OUTSIDE OF THIS ESE MOVING FEATURE. FOLLOWED
IT UNTIL ABOUT 8 PM. ADDED SOME CONVECTION IN THE SOUTHWEST BASED
ON HRRR AND 4KM NAM SHOWING LESS ORGANIZED SHRA/TSRA IN THE WEST
AGAIN LATER THIS AFTERNOON AND EARLY EVENING.

DUE TO CLOUDS AND RAIN...TEMPS HAVE DONE SOME YOYOING SO TRIED TO
SHOW THIS BETTER AND WAS FORCED TO LOWER THE TEMPS OVER MOST AREAS.

CLOUDS WERE PROBLEMATIC INTEGRATED SATELLITE...VIS ONLY...INTO
MOS/MODEL BLEND AT 8 PM TONIGHT.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SOME PATCHY FOG IS LIKELY OVERNIGHT WITH THE RESIDUAL RAIN. KEPT
THE TEMPS CLOSE TO GUIDANCE. SHOWED VISBY IN GRIDS ONLY IN THE 3-4
RANGE. SOME TAF SITES ARE LOWER.

ANY FOG AND LOW CLOUDS SHOULD BURN OFF WITHIN 1-3 HOURS OF SUNRISE.

NEW GUIDANCE IS NOT AS ROBUST WITH RAINFALL POTENTIAL ON
WEDNESDAY. I LEANED TOWARD THE DRIER SREF AND GEFS GUIDANCE. BOTH
INDICATED THE WAVE SOME GFS MEMBERS HAD...AND THUS HIGHER
POPS...SHOULD PASS TO OUR SOUTH AND WEST TOMORROW.

WEDNESDAY SHOULD BE A BETTER DAY FOR MOST THAN TODAY WAS. PW VALUE
ARE FORECAST TO BE BELOW NORMAL WEDNESDAY. ANY SHOWERS SHOULD BE
SHORT-LIVED AND LACK MOISTURE. THERE IS A FRONT IN THE NW FLOW
WITH COLDER 850 HPA TEMPS BEHIND IT TO SERVE AS A TRIGGER...BUT
THE AIR IS DRY.

TEMPS CLOSE TO GUIDANCE AND LOWER POPS RELATIVE TO PREVIOUS
FORECAST IS THE KEY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ZONAL AND MODERATELY PROGRESSIVE FLOW WILL TRANSITION TOWARD
MORE AMPLIFICATION TOWARD THE END OF THE PERIOD...WITH LARGE
TROUGHS FORMING ALONG THE WEST COAST AND OVER THE GREAT
LAKES...AND AN UPPER RIDGE DEVELOPING BETWEEN. THE GRADUAL
LONGWAVE PATTERN CHANGE SHOULD BE ACCOMPANIED BY A SIGNIFICANT
REDISTRIBUTION OF THE HEAT WHICH HAS PLAGUED PARTS OF THE CONUS
THIS SUMMER...WITH THE HOTTEST TEMPERATURES SHIFTING TOWARD THE
DEEP SOUTH EARLY IN THE PERIOD BEFORE EXPANDING WESTWARD THEN
NORTHWARD BENEATH THE BUILDING RIDGE OVER THE ROCKIES.
THEREFORE...EXPECT CENTRAL PA TO EXPERIENCE A COOLER THAN NORMAL
PERIOD AS A LONGWAVE TROUGH EXTENDS SOUTHWARD FROM HUDSON BAY. IN
TERMS OF SENSIBLE WEATHER...A LARGE AREA OF HI PRES AND
ACCOMPANYING BELOW NORMAL PRECIPITABLE WATER VALUES WILL
OVERSPREAD THE STATE THURS-FRI PROVIDING FAIR AND DRY CONDS.
MORNING LOWS COULD BE CHILLY WITH READINGS IN THE UPPER 40S AND
LOW 50S. A SHORTWAVE TROUGH AND ASSOCIATED LOW PRES/FNTL SYSTEM
WILL BRING THE NEXT CHANCE FOR RAIN SAT-SUN.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS IS MOVING THROUGH SOUTHWESTERN
SECTIONS...NEAR RELEASE TIME THERE WAS A THUNDERSTORM AT KJST.
THIS LINE WILL WORK ITS WAY EAST SO MENTION VCTS OR CB IN THE TAFS
TIMING THE LINE ACROSS THE STATE. STRONGEST STORMS WERE WELL TO
OUR EAST THIS AFTERNOON. GOING EAST THIS AFTERNOON...CHECK THE
RADAR.

DUE TO CYCLONIC FLOW A FEW MORE POP UP SHOWERS ARE LIKELY MONITOR
RADAR BEFORE FLYING.

SHOWER ACTIVITY SHOULD DIMINISH THIS EVENING. ALL THE
MOISTURE LAID DOWN WILL CAUSE PATCHY FOG AT MOST LOCATIONS
ESPECIALLY VALLEY LOCATIONS.

WEDNESDAY SHOULD BE A BIT BETTER THAN TODAY...FEWER ORGANIZED
BANDS OF SHOWERS AND STORMS. THOUGH COULD BE AREAS MVFR AND IFR A
FEW HOURS EITHER SIDE OF SUNRISE.

THU INTO AT LEAST THE FIRST PART OF SAT LOOK DRY AT THE CURRENT
TIME...WITH MAINLY VFR CONDITIONS.

OUTLOOK...
WED...AM FOG POSSIBLE. CHC OF MVFR SCTD SHRA/TSRA.
THU...MAINLY VFR COULD BE SOME MVFR WITH SOME PASSING SHOWERS.
FRI...PRIMARILY
VFR. SAT...PRIMARILY VFR. CHC OF SHRA/TSTM LATE EVENING OR
OVERNIGHT INTO SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM/DANGELO
SHORT TERM...GRUMM
LONG TERM...STEINBUGL
AVIATION...GRUMM/MARTIN
Hazardous weather outlook, Aug 9, 2:48 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 AM EDT TUE AUG 9 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
248 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 2:12 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT TUE AUG 9 2011

PAZ026-028-056-063-091845-
CUMBERLAND PA-HUNTINGDON PA-JUNIATA PA-PERRY PA-
212 PM EDT TUE AUG 9 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HUNTINGDON...JUNIATA...NORTHWESTERN CUMBERLAND AND PERRY COUNTIES...

AT 208 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MIFFLINTOWN TO PERULACK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT SPRUCE HILL...THOMPSONTOWN...MILLERSTOWN AND COLONEL
DENNING STATE PARK.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
322/22.

LAT...LON 4027 7766 4029 7767 4027 7769 4032 7786
      4037 7779 4037 7776 4050 7761 4063 7743
      4061 7695 4057 7699 4052 7699 4020 7741

FORECASTER: KREKELER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:12 PM EDTSpecial Weather StatementCTPJuniata, Perry33 min
Aug 9, 3:54 PM EDTSpecial Weather StatementCTPAdams, Lancaster, York66 min
Aug 9, 4:57 PM EDTSpecial Weather StatementCTPLancaster48 min
Aug 9, 5:19 PM EDTSpecial Weather StatementCTPNorthumberland26 min
Aug 9, 5:42 PM EDTSpecial Weather StatementCTPLycoming33 min
Aug 9, 5:46 PM EDTSpecial Weather StatementCTPNorthumberland29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.